New Mexico, 2018

Drought in New Mexico, June 1 to 30, 2018

June 1 to 30, 2018 · NWS EPZ · 12 events in 12 counties and zones

Most locations across southern New Mexico received above average precipitation which helped to lessen drought conditions for a small portion of the area while most locations saw little to no change.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Most locations across southern New Mexico received above average precipitation which helped to lessen drought conditions for a small portion of the area while most locations saw little to no change.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 31, 2:47 PM MST, 9 hours 13 minutes earlier.

Area forecast discussion, May 31, 2:47 PM MST, 9 hours 13 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
347 PM MDT Thu May 31 2018

.SYNOPSIS...
Our very warm weather will continue on Friday and Saturday, then
late Saturday night moisture will begin to work into the region
from the east. We will see a chance for rain on Sunday and we will
not be as warm as were will be on Saturday. But the moisture and
the "cooler" weather won't last long as we move into the first of
next week, we will dry out and our temperatures will warm a few
degrees, so that most lowland locations will be flirting with the
triple digit mark through at least the middle of next week.

&&

.DISCUSSION...
We will not be as hot this weekend as we thought we might be, but
it will still be pretty warm. An upper level ridge is building
into central Texas. Earlier this week it looked like this upper
level ridge might try and build into west Texas and really jump
our high temperatures well above average. But an upper level
trough to our west is looking like it will be a little stronger
than it had been forecasted and this trough will help keep the
center of the ridge (and the hottest temperatures) to our east.
Now having said that, it does appear that most lowland locations
will still be flirting with the triple digit mark on both Friday
and Saturday, but that is better than the 105 to 106 temperatures
we were looking at earlier in the week.

Late on Saturday we will see our surface winds swing around to the
east which will allow moisture to flow back into the region. I
don't think enough moisture will get into the region on Saturday
to give us a chance for rain, the one exception may be the eastern
part of Hudspeth County. On Sunday our southeasterly surface flow
will continue and that will allow our dewpoints to climb higher.
The extra moisture and the daily heating will allow a chance for
thunderstorms on Sunday afternoon and evening. There will be a
little directional shear, so a few storms may be strong with gusty
winds and small hail. Then early on Monday the upper level trough
that had been lurking to our west will sweep across Colorado and
that will usher in drier and warmer air for the first of next
week. Highs on Sunday will be around 5 degrees below average,
which should keep most lowland land locations below 100 (except in
the NM bootheel where the moisture won't quite make it to). For
Monday through at least Wednesday we will see our high
temperatures close to 10 degrees above average which will bring
triple digit heat to most of the lowlands. Looking toward the end
of next week, both the GFS and ECMWF center the upper level ridge
just to our east. The circulation around the high on the GFS
brings a little moisture in the Bootheel of New Mexico, but for
now I haven't jump on the western pops nor have I greatly
increased our afternoon highs. Right now, though, if I had to
guess, it is more likely that the upper level ridge will bring hot
to very hot temperatures to the region for the end of next week
rather than some pre-monsoon flow setting up to give western New
Mexico a chance for some rain.

&&

.AVIATION...Valid 01/00Z-02/00Z...
P6SM SKC-SCT250 through forecast period. Winds will be AOB 12KTS out
of the west to southwest through 16Z then start to increase to 10-
20KTS.

&&

.FIRE WEATHER...
Hot and mainly dry conditions for the upcoming week. High
temperatures will continue to be near the 100 degree mark with
minimum relative humidities in the single digits with some areas to
the east into the mid teens to around 20 percent Sunday after a
little moisture surge Saturday night. Some isolated to scattered
showers and thunderstorms are possible Saturday night into Sunday
night mainly mountains and eastern zones.  Some dry lightning is
possible initially with storms since low levels will start out very
dry. Winds will continue to be in the 10 to 20 mph range through the
afternoons and early evenings but should remain below critical
speeds.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72 101  73 102 /   0   0   0   0
Sierra Blanca           68 102  70 101 /   0   0   0  20
Las Cruces              62  99  63 100 /   0   0   0   0
Alamogordo              65 100  65 101 /   0   0   0   0
Cloudcroft              48  79  48  80 /   0   0   0   0
Truth or Consequences   63  98  64  99 /   0   0   0   0
Silver City             56  91  58  92 /   0   0   0   0
Deming                  58  99  60 101 /   0   0   0   0
Lordsburg               58  96  59  99 /   0   0   0   0
West El Paso Metro      71 100  72 101 /   0   0   0   0
Dell City               67 104  67 103 /   0   0   0  10
Fort Hancock            71 104  72 104 /   0   0   0  10
Loma Linda              68  98  69  97 /   0   0   0  10
Fabens                  67 102  69 103 /   0   0   0   0
Santa Teresa            67 100  67 101 /   0   0   0   0
White Sands HQ          68 100  69 101 /   0   0   0   0
Jornada Range           57  99  60 101 /   0   0   0   0
Hatch                   56 100  57 102 /   0   0   0   0
Columbus                62 101  63 102 /   0   0   0   0
Orogrande               68 100  69 102 /   0   0   0   0
Mayhill                 56  90  56  87 /   0   0   0   0
Mescalero               54  88  54  86 /   0   0   0   0
Timberon                53  87  54  86 /   0   0   0   0
Winston                 46  92  46  92 /   0   0   0   0
Hillsboro               59  97  60  96 /   0   0   0   0
Spaceport               56  98  58 100 /   0   0   0   0
Lake Roberts            50  89  51  91 /   0   0   0   0
Hurley                  56  93  57  93 /   0   0   0   0
Cliff                   41  94  44  98 /   0   0   0   0
Mule Creek              42  93  46  95 /   0   0   0   0
Faywood                 57  95  60  95 /   0   0   0   0
Animas                  59  98  60 101 /   0   0   0   0
Hachita                 59  98  59 101 /   0   0   0   0
Antelope Wells          59  99  61 101 /   0   0   0   0
Cloverdale              58  95  60  95 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Brice/Grzywacz
Hazardous weather outlook, May 31, 5:29 AM MST, 18 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
629 AM MDT Thu May 31 2018

NMZ404>407-409>413-417-TXZ418>424-011230-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
629 AM MDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

Hot temperatures could create minor problems for people sensitive
to heat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hot again on Friday. Chance of thunderstorms Saturday and Sunday.
A few storms could produce small hail, gusty winds and local heavy
downpours and flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ401>403-408-414>416-011230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
629 AM MDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Chance of thunderstorms Saturday and Sunday, and again on
Wednesday. A few storms could produce small hail, gusty winds and
local heavy downpours and flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Extreme(D3) drought conditions continued across the entire zone. The Cooperative Observer at Gila Hot Springs received 1.04 inches of rain which was 0.27 inches above normal.

Drought, Southern Gila Highlands/Black Range

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The northern half of the zone remained in Extreme(D3) drought while the southern half remained in Severe(D2) drought conditions.

Drought, Southern Gila Foothills/Mimbres Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

Severe(D2) drought remained in place over the zone through the month of June. The Silver City airport received 0.96 inches of rain through the month.

Drought, Southwest Desert/Lower Gila River Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought during the month of June. The Redrock Cooperative Observer received 0.51 inches of rain which was 0.06 inches above normal.

Drought, Lowlands of the Bootheel

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The northwest half of the zone remained in Severe(D2) drought during the month. The Animas Cooperative Observer reported 1.03 inches of precipitation which was 0.47 inches above normal.

Drought, Uplands of the Bootheel

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

The northern half of the zone remained in Severe(D2) drought through the month.

Drought, Eastern Black Range Foothills

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month. The Hillsboro Cooperative Observer reported 0.91 inches of precipitation which was 0.04 inches above normal.

Drought, Sierra County Lakes

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The zone started with Severe(D2) drought conditions across the entire area, but on June 26, the eastern half was put into Moderate(D1) drought. The Truth or Consequences airport received 0.93 inches of rain which was 0.09 inches above normal.

Drought, Central Tularosa Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

Severe(D2) drought was across the entire zone to start the month and on June 26th, the western half was placed into Moderate(D1) drought. The White Sands National Monument reported 0.74 inches of precipitation which was 0.22 inches below normal.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought conditions in June. The Mountain Park Cooperative Observer reported 2.27 inches of precipitation which was 1.08 inches above normal. Two inches of that rain fell in one day on June 15th.

Drought, Sacramento Mountains Above 7500 Feet

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Severe(D2) drought conditions remained in place through the month of June. The Cloudcroft Cooperative Observer reported 2.60 inches of precipitation which was 0.08 inches above normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of June.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766639, 766640, 766641, 766642, 766644, 766646, 766647, 766648, 766649, 766650, 766651, 766652.